Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
228686 tn?1211558307

New Doc...?

So I've been to a new doctor...who looks like he may NOT be a dumb*ss.

He gave me a prescription for a drug I used to use for migraines caused Midrin.

One of the active ingredients in this is Chloral Hydrate. I've been trying to get a straight answer on whether chloral hydrate has any addictive qualities to it (he said he didn't think so, but he's never prescribed it before, refreshingly honest).
I hope it's safe, cause this stuff is a wonder drug. It can kill any headache/migraine in under an hour flat, from what I remember.

Anyone out there have any idea?
20 Responses
Avatar universal
Never heard of it but let me know, that is how I got into this mess migraines and a violent reaction to imitrex and the triptans which then led me to tramadol.
271792 tn?1334983257
Hi Hun!

From what I see, it doesn't say it is narcotic, or even addictive. But, it does contain a lot of acetaminophen, so be careful with that. I would do a search and see what you come up with. Read...read...read.....
182493 tn?1348056515
chloral hydrate is one of the drugs that killed Anna Nicole and Marilyn Monroe... be careful its also used as a date rape drug..
271792 tn?1334983257
HOLY MOLY!! They sure didn't mention that with all I read..WOW
228686 tn?1211558307
Well, I've taken it before and found that it stops the migraine in its track and has a preventive effect for a day after, which is usually enough to put it off from happening for weeks, even months after (but I'm not a frequent sufferer, mostly seasonal).

There's three med's in it, the third (can't remember) causes vascular expansion which takes care of the headache. The acetaminophen and c. hydrate are for pain relief, I suppose, while you're waiting for the third med to work.
I'm still "googling" and nothing I see says anything in that vein. I'll let you know if I find anything more, but it seems *safe*.

Huh, it's called dichloralphenazone now, not chloral hydrate.

Well...I usually go by the side effects list to see if it's addictive when it doesn't say, and this one just lists skin rash (rare side effect) or drowsiness...so I'll take that as a good sign. Huh, I think this stuff will be handy for finishing my taper.
228686 tn?1211558307
Wow...I'll have to lock the cats up and warn my wife. or maybe I SHOULD'NT warn her. :)

Ah, I thought it sounded familiar. Well, that IS good to know. Not the kind of thing you want to be wandering around on in that state. I don't recall having fugue states when last I took it, but I've never gone over the prescribed dose. Thanks for the warning, when I saw that med something made me wary and I just couldn't remember why.
Avatar universal
I know I should post a new thread, but you guys are already talking about it.  So here's the Q...  About 3 times a year I get migranes, horrible migranes.  About an hour before they hit hard I notice a spot in the corner of my eyes (usually the right side of both eyes).  I can't see anything where the spot is and it eventually grows to about 1/4 of my periphreal vision zone.  It seems to move from the far right of my vision to the upper middle sometimes all the way to the left corner.  At it's largest point it looks like a squiggly string with all types of colors flashing on it, like when you stare into the sun except elongated.  It takes about 45mins. to an hour to go away and when it does my head hurts soo bad, feels like it's going to explode!  When I cough or sneeze, or lean over, or strain for any reason my head feels like it is literally going to pop.  Does anyone know what this is.
Avatar universal
Also, I have had this since I was a teenager and the doctor did't explain it, only said it was a warning that I am getting ready to have a migrane and take my medicine (imitrex nasal) when I see it,
182493 tn?1348056515
Its common with migraines I believe its called an "aura" and its a sign you are about to get a migrain they are sometimes differenet for everyone.. some see flashing lights or a sound others get a spot in my eyes or vision.
216046 tn?1193947004
Hi guys,

I began taking Midrin for headaches way back when I was in college.  My PCP still prescribes it when I need it.  I asked the Dr. at the methadone clinic if it was okay to take and he said "yes, it's not a narcotic"  I have to let the clinic know what meds i take and for 9 months, i have always had a clean urine test.

Savas---If it works for you, by all means take it! Migrianes HURT!  -  Vic
216046 tn?1193947004
Thanks for info yesterday, I know i need to do something, you were also describing me as well. I feel sad and stuck-running to stand still.

Thanks again, Vic
Avatar universal
I was on midrin as a kid and it made me higher than a kite.  I tried it again as an adult (forgot that was the medicine that flipped me out as a kid) and it did the same thing.  I'm either really sensitive to it or it has some "narcotic" type properties.  It made my breathing so slow that I thought I was dying.  Scary stuff....
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.